MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION ATRIUM ICAST COVERED STENT; PTFE COVERED STENT

ATRIUM MEDICAL CORPORATION ATRIUM ICAST COVERED STENT; PTFE COVERED STENT
Model Number 85414
Health Effect - Clinical Code No Information (3190)
Date of Event 05/10/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
 
Event or Problem Description
The physician was using the stent in a kissing stent procedure to treat bilateral common iliac disease.After crossing each lesion the stent was position and the sheath withdrawn.The left stent did not inflate.The balloon would not hold pressure.Blood was visible in the insufflator indicating that the balloon had burst.
 
Additional Manufacturer Narrative
Engineering analysis: the stent was removed from the packaging and disinfected.The balloon was inspected to determine if it had been damaged during the procedure.Upon inspection there was a small tear in the balloon at the location where the distal balloon cone and balloon dilatation zone meet.This was only noticed when the balloon was inflated.Upon inspection at 30x magnification a small longitudinal tear less than 1mm in length was noticed.The details of the complaint indicate that the lesion was calcified.The instructions for use specify the following: "do not use the icast covered stent in a non-compliant lesion where full expansion of the balloon dilatation catheter, appropriately sized for the lumen, cannot be obtained" there is also the possibility that the balloon was ruptured when the second icast was deployed at the same time during this kissing stent procedure.Engineering summary: a full review of the catheter lot history records for the device in question was performed.The records indicate that this lot of catheters passed atriums final lot qualification testing.This inspection requires that the catheter lot must pass the following: ability of the stent and delivery system to be passed through the labeled introducer sheath.Ability to deploy the stent at nominal pressure.Ability to withdraw the deflated balloon catheter back through the labeled introducer sheath.Ability of the delivery system to withstand 5 inflate/deflate cycles at the rated burst pressure (12atm) without leaks or failures.Balloon burst testing.The balloon must burst over the rated burst pressure specified on the label (12atm).Result: all quality inspection samples passed this final inspection without any non-conformances noted during the final lot qualification testing.The in-process inspections that are conducted were also investigated.During the balloon forming process every 11th balloon is burst tested to ensure the integrity of the balloon.There were (b)(4) samples burst tested during the balloon forming process.The lowest burst value of the 72 samples tested was 19.2atm.Well above the 12atm rated burst pressure of the balloon.An additional (b)(4) samples are burst tested at the final production lot qualification testing.The lowest value seen from the test samples was 20.1atm.In addition every balloon manufactured is measured for wall thickness in 3 separate locations along its length to ensure the wall is not too thin or thick.Conclusion: based on the details of the event and the successful lot qualification test data, atrium can find no fault with the device and or lot of stent delivery systems in question.Clinical evaluation: if a balloon tears or develops a leak during a procedure it will not be able to be inflated properly and the stent will not be able to be deployed as intended.This may be the cause of a delay in treatment and increase the patient's operative risk by subjecting them to additional medical or surgical intervention.The instructions for use state, "do not force passage or withdrawal of the guide-wire or delivery system if resistance is encountered.Balloon pressures are indicated on the product label and should be monitored during inflation.Do not exceed the rated pressure.".

Brand Name
ATRIUM ICAST COVERED STENT
Common Device Name
PTFE COVERED STENT
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
5 wentworth drive
hudson NH 03051
MDR Report Key5688893
Report Number1219977-2016-00095
Device Sequence Number180565
Product Code JCT
UDI-Device Identifier00650862854145
UDI-Public00650862854145
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Radiologic Technologist
Type of Report Initial,Followup
Report Date (Section B) 05/10/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date07/31/2018
Device Model Number85414
Device Catalogue Number85414
Device Lot Number227020
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/16/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/10/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/31/2016
Supplement Report FDA Received Date06/08/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR